New Mexico, 2011

Hail in New Mexico, September 14, 2011

September 14, 2011 · NWS EPZ · 1 event in 1 county or zone

A broad upper trough was centered near Las Vegas, NV with southwest flow ahead of it which was tapping some moisture out of Baja.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper trough was centered near Las Vegas, NV with southwest flow ahead of it which was tapping some moisture out of Baja.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 14, 3:15 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Sep 14, 3:15 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT WED SEP 14 2011

.SYNOPSIS...
RELATIVELY MOIST SOUTHWEST FLOW WILL CONTINUE THE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE BORDERLAND THROUGH FRIDAY. ON
THURSDAY A COOL FRONT WILL MOVE IN FROM THE EAST TO THE RIO GRANDE
VALLEY. THIS FRONT MAY WELL ENHANCE SOME THUNDERSTORMS AND THE AREA
COULD SEE SOME STORMS BECOMING SEVERE...WITH LARGE HAIL AND STRONG
WINDS. TEMPERATURES WILL REMAIN COOLER THAN NORMAL ON THURSDAY AND
FRIDAY. BY SATURDAY AND SUNDAY THE FLOW ALOFT BECOMES MORE WEST AND
DRIER. SKIES SHOULD REMAIN MOSTLY CLEAR WITH WARMER TEMPERATURES
OVER THE WEEKEND.

&&

.DISCUSSION...
WHILE OVERALL PATTERN REMAINS FAIRLY CONSISTENT THERE ARE SOME
IMPORTANT DETAIL CHANGES. WV IMAGERY SHOWS UPPER HIGH OVER FAR
SOUTHERN TEXAS. NEARLY STATIONARY TROUGH OVER SOUTHERN CALIFORNIA
AND NEVADA WILL BEGIN MOVING EAST TODAY. FEATURE EJECTED A SHORTWAVE
OUT OVER NEW MEXICO LAST NIGHT...PROVING PARTS OF THE CENTRAL AND
EASTERN CWA SOME FIREWORKS EARLY THIS MORNING. THIS FEATURE WILL
EXIT NORTH OF THE AREA WITHIN THE NEXT 2 HOURS.

FOR TODAY AND THURSDAY...CONTINUED RESIDUAL MOISTURE AND WEAK
IMPULSES IN THE UPPER FLOW WILL HELP KICK OFF ISOLD/SCT
THUNDERSTORMS. COOL FRONT OVER THE CENTRAL PLAINS WILL CONTINUE
DROPPING DOWN WILL MOVE INTO OUR CWA THURSDAY WITH SOME
STRONG/SEVERE STORM POTENTIAL. NAM12 SHOWING PRE-FRONTAL TROUGH OR
WIND SHIFT REACHING THE RIO GRANDE VALLEY BY NOON TIME WITH MAIN
FRONT REACHING THE VALLEY LATE THURSDAY AFTERNOON/EARLY EVENING. AN
OVERALL MODERATELY UNSTABLE AIRMASS SHOULD BE WELL ENHANCED BY THE
FRONT AND LIFT IT PROVIDES. ALOFT...BOTH GFS/NAM SHOW 70+ KT JEST
OVERHEAD BY THURSDAY AFTERNOON FOR GOOD STORM TOP VENTILATION. ALSO
RIGHT REAR QUADRANT SITS OVER THE SE CWA FOR SOME ADDITIONAL LIFT.
PROG SOUNDINGS IN THE EAST SHOW CAPES OF 500-1000 J/KG NEAR AND  +90
DEGREE DIRECTIONAL SHEAR BEHIND THE FRONT. WITH WBZ'S BELOW 13000 FT
MSL...HAIL COULD POSE A REAL HAZARD ALONG WITH STRONG OUTFLOW WINDS.
THIS AREA WILL PROBABLY BE FROM THE RIO GRANDE VALLEY EAST. TO THE
WEST...AHEAD OF THE FRONT...SOME STRONG STORMS ARE STILL POSSIBLE
BUT SHEAR ENVIRONMENT MUCH LESS FAVORABLE.

FRIDAY THROUGH SUNDAY...UPPER TROUGH SHOULD BE LIFTING OUT FRIDAY
FOR ONE LAST SHOT AT PRECIP. POSITION OF TROUGH SHOULD LIMIT MOST
CONVECTION TO ABOUT THE RIO GRANDE VALLEY EAST. BY SATURDAY AND
SUNDAY FLOW TURNS WEST POST TROUGH AND DRIER WITH LITTLE OR NO
CHANCE OF RAIN.

MONDAY AND TUESDAY... SOME CHANGES TO THE GFS AS OLDER RUNS WERE
SHOWING A MORE FALL LIKE PATTERN AND A SHOT OF QUITE COOL AIR.
LATEST RUN NOW BACKS OFF THAT AS HIGH OVER MEXICO REORGANIZES AND BY
TUESDAY SITS OVER THE GULF OF CALIFORNIA AND EASTERN PACIFIC. GFS
NOW SHOWING BIT STRONGER NORTHWEST FLOW AND SOME QPF AS DISTURBANCES
MOVE DOWN IN THE FLOW. SINCE THIS IS QUITE A BIT DIFFERENT THAN
YESTERDAY'S SOLUTION WILL LEAVE DRY FOR NOW AND PREFER TO WAIT FOR
SOME BETTER CONSISTENCY.

&&

.AVIATION...VALID 14/12Z-15/12Z.
GENLY VFR THRU THE PERIOD. DVLPG AFT 18Z OVER MOUNTAINS...SCATTERED
-TSRA 6SM BKN100CB TOPS 400. FEW STORMS 1-3SM +TSRAGS CIGS AOB 020
AND WIND GUSTS TO 45 KTS. CONDS SPRDG TO MOST OF THE LOWLANDS AFT
21Z...THOUGH MORE ISOLATED.

&&

.FIRE DISCUSSION...
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH FRIDAY
BEFORE TURNING WEST. UNTIL THEN WE CAN EXPECT RELATIVELY MOIST FLOW
AND SCATTERED THUNDERSTORMS. ON THURSDAY A COOL FRONT PUSHES IN FROM
THE EAST...REACHING THE RIO GRANDE VALLEY BY LATE AFTERNOON. THIS
WILL HELP FOCUS SOME THUNDERSTORMS AND A FEW NEAR THE FRONT AND
BEHIND IT COULD BECOME SEVERE. BY SATURDAY AND INTO EARLY NEXT
WEEK...WITH THE FLOW BECOMING WEST...THE FIRE ZONES SHOULD CLEAR OUT
AND REMAIN DRY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY BUT
THEN FALL TO BELOW NORMAL THURSDAY AND FRIDAY BEHIND THE COOL FRONT.
MIN HUMIDITIES OVER THE NEXT THREE DAYS WILL RANGE FROM 20-30% OVER
THE LOWLANDS...AND 35-45% OVER MOUNTAINS. RH'S WILL RISE MUCH HIGHER
OVER THE SACRAMENTO ZONE THURSDAY AND FRIDAY AS THE COOL FRONT WILL
BRING ADDED MOISTURE TO THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  67  86  63  87 /  10  20  20  30  20
SIERRA BLANCA TX        86  63  81  57  85 /  10  20  30  30  20
LAS CRUCES              90  63  85  60  85 /  10  20  20  30  20
ALAMOGORDO              87  60  82  56  84 /  20  30  30  30  20
CLOUDCROFT              69  46  59  42  62 /  30  30  40  30  20
TRUTH OR CONSEQUENCES   87  61  83  58  84 /  20  30  30  30  10
SILVER CITY             77  55  78  52  76 /  20  30  30  20  10
DEMING                  89  62  87  60  86 /  20  20  20  20  10
LORDSBURG               89  62  88  61  85 /  20  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Sep 14, 10:22 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT WED SEP 14 2011

NMZ022>025-030>032-TXZ055-056-151730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1122 AM MDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY AND APPROACHING COLD FRONT WILL COMBINE WITH UPPER
LEVEL ENERGY TO CREATE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE FROM LARGE HAIL...BUT ALSO
THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. FOR FRIDAY
THROUGH TUESDAY THERE WILL BE JUST A SLIGHT CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
September 14, 11:10 AM MST to 11:15 AM MST
Where
Grant County, 0.53 mi NNE of Silver City
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.777, -108.266

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347206.